MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-640L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Perforation (2001)
Date of Event 08/06/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus was notified of the following literature article, endoscopic mucosal incision and muscle interruption (mimi) for the treatment of zenker¿s diverticulum (zd).All patients with zd who were treated by flexible endoscopy at our institution between january 2015 and february 2020 were identified by a retrospective chart review.Dysphagia symptoms were assessed using a validated scoring system.Nineteen patients with zd underwent mimi (mean age 76.1 years, 68.1% male) and seven patients underwent non-tunneled flexible endoscopic approach (mean age 64.4 years, 85.7% male) during the study period.The authors concluded mimi is a technically feasible and effective treatment for zd.Care should be taken in patients with a cricopharyngeal bar and small zd, as this may increase the risk of perforation.Larger studies with long-term follow-up are needed to determine if mimi reduces the risk of symptom recurrence when compared to non-tunneled flexible endoscopic approaches.All cases were performed using the olympus gif-hq190 with a non-olympus beveled silicone-based endoscopic cap.The vertical incisions were made with the triangle tip olympus kd-640l on cutting current (effect 2-1-2) and a non-olympus electrosurgical generator.The following adverse events were reported: mimi group: 1 severe perforation requiring open surgical repair and with retropharyngeal abscess formation and mediastinitis necessitating transcervical washout and pharyngeal repair.Non-tunneled flexible endoscopic approach group: 1 moderate contained perforation, treated non-operatively with short course of oral antibiotics.1 readmission with moderate neck crepitus, treated conservatively.Patient identifier (b)(6) is for gif-hq190 and the reported adverse events.Patient identifier (b)(6) is for kd-640l and the reported adverse events.This report is for 2 of 2 for patient identifier (b)(6) is for kd-640l and the reported adverse events.
 
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation and the investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.This event has been submitted by the importer on mdr# 2951238-2021-00445.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key12961864
Report Number8010047-2021-15759
Device Sequence Number20196195
Product Code KNS
UDI-Device Identifier04953170208423
UDI-Public04953170208423
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-640L
Device Lot NumberUNKNOWN (LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2021
Supplement Date Received by Manufacturer03/29/2022
Initial Report FDA Received Date12/08/2021
Supplement Report FDA Received Date04/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GIF-HQ190, UNKNOWN SERIAL.
Outcome Attributed to Adverse Event Other; Required Intervention; Hospitalization;
Patient SexUnknown